Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 64, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 26, 2004, 5:52 PM EDT for Columbia County, Pennsylvania. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2004, 5:52 PM EDT (21:52 UTC)
- Expired
- May 26, 2004, 6:45 PM EDT
- In force
- 53 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Columbia County, PA
The radar
The State College radar (KCCX), 139 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 6:08 PM EDT | TSTM WND DMG | 5 N Kulpmont, PA | SEVERAL TREES DOWN |
| May 26, 6:25 PM EDT | HAIL 0.75 | Numidia, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
245
WUUS51 KCTP 262152
SVRCTP
PAC037-262245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
551 PM EDT WED MAY 26 2004
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COLUMBIA COUNTY IN CENTRAL PENNSYLVANIA
* UNTIL 645 PM EDT
* AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 14 MILES WEST OF KNOEBELS GROVE...OR OVER
SUNBURY...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
KNOEBELS GROVE AROUND 605 PM EDT...
CATAWISSA AROUND 610 PM EDT...
NUMIDIA AND MAINVILLE AROUND 615 PM EDT...
SHUMANS AROUND 625 PM EDT...
SCOTCH VALLEY AROUND 630 PM EDT...
THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. HAIL AROUND ONE INCH
IN DIAMETER IS EXPECTED TO FALL. HAIL OF THIS SIZE CAN DAMAGE
PROPERTY...DENT CARS AND DESTROY CROPS. IF YOU ARE IN THE PATH OF
THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL
SHELTER. ALSO...DAMAGING WIND GUSTS OF AT LEAST 60 MPH ARE LIKELY
WITH THIS STORM.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4089 7629 4081 7631 4078 7637 4083 7641
4083 7650 4098 7653 4099 7623 4095 7621
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:30 PM EDT, 3 hours 22 minutes earlier.
Area forecast discussion, May 26, 2:30 PM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 230 PM EDT WED MAY 26 2004 .SHORT TERM... TONIGHT AND THURSDAY... ALL MODELS SUGGEST RAPID DEVELOPMENT OF AFTERNOON AND EVENING CONVECTION. SAT AND RADAR INDICATE WEAK BOUNDARY DRAPED ACROSS NRN PA FROM ABOUT SRN TIOGA COUNTY WSW THRU NRN CLEARFIELD COUNTY. SCT WEAK SHOWERS ARE ALL WE HAVE SEEN SO FAR. LIGHTNING DATA SUGGESTS STORMS ARE PULSING AND NOT SHOWING ANY SIG SIGNS OF ORGANIZING. WITH SUN GRADUALLY ERODING THE LOW CLOUDS...SHUD SEE INSTABILITY DECREASE AND ACTIVITY INCREASE AS WE MOVE LATER IN THE AFTERNOON. STRONG JET STREAK SURGES INTO THE REGION THIS EVENING WHICH SHUD ENHANCE UPWARD VERT MOTIONS. STRONG DIVERGENCE IN THE LEFT EXIT REGION IS LINKED IN PROGS TO STRONG LOW LEVEL CONVERGENCE. HAVE CONCERN FOR HEAVY RAIN AND REPEATING ECHOES...BUT DONT HAVE ENUF OF A FEEL FOR EXACTLY WHERE TO PUT OUT ANY FLOOD WATCHES. OTHER CONCERN IS FOR SEVERE STORMS. ANOMALOUSLY STRONG MID TO UPPER FLOW SHUD HAVE LITTLE TROUBLE TRANSLATING DOWN TO THE SFC IN STRONGER ORGANIZED STORMS. WITH FCST WBZ HGHTS PRETTY MUCH OPTIMUM...THINK MAIN THREAT WUD THEN BE STRAIGHT LINE WINDS AND LARGE HAIL. FOR TEMPS TONIGHT AND THU PRETTY MUCH USED AN ENSEMBLE BLEND WITH NO MAJOR CHANGE IN AIRMASS EXPECTED. JL THURS NIGHT THRU SAT... GFS/ETA IN CONSENSUS WITH PUSHING A STRONG COLD FRONT THRU THE ENTIRE AREA FROM NW TO SE THURSDAY NIGHT. JUST OUT AHEAD OF THE FRONT...WIDESPREAD SHOWERS/T-STORMS WILL DEVELOP AND SWEEP THROUGH. WITH FAST FLOW ALOFT SOMEWHAT PERPENDICULAR TO THE SFC FRONT...LONG LIVED CONVECTIVE PRECIP IS NOT EXPECTED ALTHOUGH THERE WILL BE A BRIEF PERIOD OF HEAVY RAIN IN MOST LOCATIONS. THIS SYSTEM WILL CLEAR OUT BY FRI MORNING...AND USHER IN COOLER AND MUCH DRIER AIR ACROSS THE REGION. WITH SFC HI PRES DRIFTING OVERHEAD FRI NIGHT...CLEAR SKIES SHOULD ALLOW FOR DECENT RAD COOLING...WITH MIN TEMPS DIPPING INTO THE 30S NORTH...AND EVEN 40S ACROSS THE SOUTH. REFRESHINGLY COOL/DRY CONDS WITH PLENTY OF SUNSHINE ON TAP FOR SAT. JPV .LONG TERM... SAT NIGHT THRU WED... PERIOD STARTS OFF RATHER TRANQUIL AND COOL WITH SFC HI PRES ANCHORED OVER PA AND 500MB RIDGE AXIS TO OUR WEST THRU SUN. SUN NIGHT...INCR CLOUDS WITH CHANCE POPS ACROSS SRN/WRN AREAS ASSOC WITH WARM ADVECTION. MON THRU WED LOOKING RATHER UNSETTLED AS UPPER LEVEL LOW ACROSS THE UPPER MIDWEST SLOWLY SAGS SOUTHWARD...LEAVING CENTRAL PA WITH A CHANCE OF SHOWERS/T-STORMS EACH DAY WITH A FEW SFC WAVES/BOUNDARIES AFFECTING THE AREA TOO. TEMPS WILL BE SLIGHTLY BELOW AVERAGE TO AVERAGE THRU THE PERIOD...WITH ENSEMBLES SHOWING LARGE SCALE PATTERN CHANGE TO MORE POSITIVE PNA /TROUGH IN THE ERN CONUS AND RIDGE OUT WEST/ BY MID TO LATE WEEK. JPV && .AVIATION... SOME PATCHY MVFR CLOUDINESS AROUND AT THIS HOUR SHUD CONTINUE TO LIFT AND BREAK UP OVER MOST OF THE AREA BY MID TO LATE AFTERNOON. LIGHT WINDS AND PATCHY HAZE OVER SERN TERMINALS WILL LIKELY LEAVE BEHIND A HAZY ATMOS WITH VISIBILITIES BORDERING ON HIGH MVFR TO LOW VFR BY MID TO LATE DAY. ANOTHER ROUND OF CONVECTION FROM MID TO LATE AFTERNOON...SHUD LAST INTO THE EVENING HOURS. SOME STRONG GUSTY WINDS COULD BECOME A PROBLEM IN SOME OF THE STORMS. SOME POTENTIAL FOR LATE NIGHT VIS RESTRICTIONS TONIGHT...ESPECIALLY IN AREAS WHERE SHOWERS MANAGE TO FALL LATER TODAY. JL && .PRELIMINARY POINT TEMPS/POPS... HARRISBURG 62 78 62 78 / 50 20 60 30 WILLIAMSPORT 55 76 58 73 / 60 30 80 20 BRADFORD 45 70 51 61 / 60 40 70 20 JOHNSTOWN 54 70 54 65 / 60 40 80 20 ALTOONA 55 74 58 71 / 60 40 70 20 STATE COLLEGE 56 75 59 70 / 60 40 80 20 SELINSGROVE 56 76 59 73 / 50 30 70 20 LANCASTER 61 77 61 78 / 50 20 60 30 YORK 60 77 61 78 / 50 20 60 30 && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. &&
Hazardous weather outlook, May 26, 6:56 AM EDT, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 656 AM EDT WED MAY 26 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-270751- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 656 AM EDT WED MAY 26 2004 .DAY ONE...TODAY: THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND EVENING ACROSS ALL OF CENTRAL PA...AND THESE COULD PRODUCE WIND DAMAGE AND SOME LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 26, 4:48 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 448 PM EDT WED MAY 26 2004 PAZ037-041-262145- NORTHERN LYCOMING-TIOGA- 448 PM EDT WED MAY 26 2004 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TIOGA COUNTY AND NORTHERN LYCOMING COUNTIES THROUGH 6 PM... AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 22 MILES NORTHWEST OF JERSEY SHORE...OR 2 MILES TO THE EAST OF SLATE RUN...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR MORRIS AROUND 520 PM AND BLOSSBURG AROUND 545 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
Special weather statement, May 26, 5:08 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 508 PM EDT WED MAY 26 2004 PAZ059-066-262200- LANCASTER-LEBANON- 508 PM EDT WED MAY 26 2004 ...STRONG THUNDERSTORM WILL AFFECT LANCASTER AND LEBANON COUNTIES THROUGH 6 PM EDT... AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A FEW STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTH OF PALMYRA TO 5 MILES SOUTH OF NEW HOLLAND...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR NEW HOLLAND...BRICKERVILLE... LEBANON...EPHRATA AROUND 515 PM...SAND HILL...JONESTOWN AROUND 520 PM...TERRE HILL...REAMSTOWN...KLEINFELTERSVILLE AND DENVER AROUND 525 PM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
Special weather statement, May 26, 5:10 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 510 PM EDT WED MAY 26 2004 PAZ059-262200- LEBANON- 510 PM EDT WED MAY 26 2004 ...A STRONG THUNDERSTORM WILL AFFECT LEBANON COUNTY... AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTHEAST OF LEBANON...MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR MYERSTOWN AROUND 515 PM...RICHLAND AROUND 520 PM AND NEWMANSTOWN AROUND 530 PM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. RXR
Local storm report, May 26, 5:38 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
538 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 1 W MIFFLINBURG 40.92N 77.05W
05/26/2004 UNION PA EMERGENCY MNGR
TREES DOWN WEST SIDE OF MIFFLINBURG
&&
JVLocal storm report, May 26, 5:40 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
540 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL LOGANTON 41.03N 77.31W
05/26/2004 0.75 INCH CLINTON PA EMERGENCY MNGR
&&
JVLocal storm report, May 26, 5:49 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
549 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0517 PM TSTM WND DMG 1 S MORRIS 41.64N 77.27W
05/26/2004 TIOGA PA EMERGENCY MNGR
TREES DOWN SOUTH OF MORRIS
&&
JVThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 4:26 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 49 min |
| May 26, 4:41 PM EDT | Severe Thunderstorm Warning | CTP | Clinton | 49 min |
| May 26, 4:58 PM EDT | Severe Thunderstorm Warning | CTP | Union | 62 min |
| May 26, 5:05 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 55 min |
| May 26, 5:29 PM EDT | Severe Thunderstorm Warning | CTP | Montour, Northumberland | 61 min |
| May 26, 6:20 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 55 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.